Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 104, NWS Mobile, AL

July 16, 2004Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 16, 2004, 3:21 PM CDT for Santa Rosa County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 3:21 PM CDT (20:21 UTC)
Expired
Jul 16, 2004, 3:45 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 162021
SVRMOB
FLC113-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 345 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BERRYDALE...OR ABOUT 11
  MILES SOUTH OF BREWTON...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERRYDALE BY 330 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3083 8683 3079 8705 3078 8706 3078 8711
      3077 8713 3081 8714 3099 8716 3099 8716
      3099 8696

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:50 PM CDT, 31 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT FRI JUL 16 2004

.SYNOPSIS...WEATHER PATTERN RELATIVELY UNCHANGED OVER PAST 24
HOURS...WITH LARGE UPPER LEVEL RIDGE-TROUGH PATTERN OVER THE
USA...WITH NORTHWEST FLOW ALOFT OVER THE FORECAST AREA. ABUNDANT LOW
LEVEL MOISTURE REMAINS ACROSS THE FORECAST AREA SOUTH OF A SURFACE
BOUNDARY...WHICH IS DRAPED FROM NORTH CENTRAL MISSISSIPPI TO
SOUTHERN GEORGIA.

.SHORT TERM...THE NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE
WEEKEND ACROSS THE FORECAST AREA...WITH A SERIES OF STRONGER UPPER
LEVEL DISTURBANCES DROPPING SOUTHEAST ACROSS THE REGION.  THIS WILL
HELP TO CONTINUE TO INITIATE THUNDERSTORMS IN MOIST UNSTABLE AIR
MASS ACROSS THE AREA INTO SUNDAY...WITH THE BETTER DYNAMICS FOR
WIDESPREAD THUNDERSTORM DEVELOPMENT STILL LOOKING TO BE ON SATURDAY.
CONDITIONS ARE SUCH THAT ANY OF THE THUNDERSTORMS THAT OCCUR OVER
THE NEXT 24 OR 36 HOURS COULD OCNLY REACH SVR LIMITS...WITH LARGE
HAIL AND STRONG GUSTY WINDS BEING THE PRIMARY THREATS.  STILL
APPEARS A DRIER AIR MASS WILL FILTER INTO THE REGION LATE SUNDAY AND
CONTINUE INTO NEXT WEEK AS SFC TROF STILL LOOKS AS IF IT WILL DRIFT
SOUTH OF THE FCST AREA. CLOUD COVER AND RAINFALL SHOULD TAKE THE
EDGE OFF THE HEAT OVER THE WEEKEND.

&&

.EXTENDED...RELATIVELY DRY CONDITIONS AND A LITTLE WARMER AGAIN.

&&

.MARINE...EXPECT WINDS AND SEAS TO INCREASE OVER THE WEEKEND AS TROF
OF LOW PRESSURE DRIFTS SOUTH TOWARD THE MARINE AREA.  SOUTHWEST TO
WEST WINDS 15 TO 20 KNOTS AND GUSTY LATE TONIGHT THROUGH EARLY
SUNDAY.  WINDS WILL SHIFT TO OFFSHORE BY LATE SUNDAY AND BEGIN TO
DECREASE LATE SUNDAY WITH GENERALLY LIGHT OFFSHORE FLOW AND
DIMINISHED SEAS EXPECTED INTO THE MIDDLE PART OF NEXT WEEK.

&&

.FIRE...NO HEADLINES.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     78 88 74 90 / 50 70 60 30
PENSACOLA  79 88 75 89 / 50 70 60 30
DESTIN     78 87 75 88 / 50 70 60 40
EVERGREEN  75 87 72 88 / 60 70 60 20
WAYNESBORO 75 88 72 91 / 60 70 50 10
CAMDEN     74 87 71 88 / 70 70 60 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

 12/SHEPHERD
Hazardous weather outlook, Jul 16, 6:15 AM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT FRI JUL 16 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
615 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF DISTURBANCES...HIGH IN THE ATMOSPHERE...ARE FORECAST TO
PASS ACROSS THE AREA. WITH A STALLED SURFACE FRONTAL ZONE DRAPED OVER
THE DEEP SOUTH...WITHIN A MOIST AND UNSTABLE ENVIRONMENT...A CHANCE
OF SHOWERS AND THUNDERSTORMS IS FAVORED. DUE TO THE POTENTIAL OF
DANGEROUS STORMS...THE SEVERE STORMS FORECAST CENTER HAS OUTLOOKED
THE NORTHERN GULF COAST UNDER A SLIGHT RISK OF SEVERE WEATHER.
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL BE COMMON IN STORMS.

AWAY FROM STORMS...ANOTHER DAY OF HIGH HEAT INDEX VALUES FROM 105 TO
110...IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF THUNDERSTORM COMPLEXES ARE FORECAST THROUGH THE GULF
COAST THIS WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
TODAY.

In the hours before

Special weather statement, Jul 16, 11:16 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1116 AM CDT FRI JUL 16 2004

MSZ075-161645-
PERRY-
INCLUDING THE CITIES OF...NEW AUGUSTA...
1116 AM CDT FRI JUL 16 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL PERRY
COUNTY...

AT 1116 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FERGUSON...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HINTONVILLE...BEAUMONT AND KITTRELL THROUGH 1145 AM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 11:33 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1133 AM CDT FRI JUL 16 2004

MSZ076-161700-
GREENE-
1133 AM CDT FRI JUL 16 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WEST CENTRAL GREENE
COUNTY...

AT 1133 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF NEELY...AND MOVING
EAST AT 10 TO 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...NEELY...
AVERA...BOTHWELL AND JONATHAN THROUGH NOON CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER
AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Special weather statement, Jul 16, 12:48 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1248 PM CDT FRI JUL 16 2004

ALZ051-MSZ067-161845-
CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...BUTLER AND WAYNESBORO...
1248 PM CDT FRI JUL 16 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO CHOCTAW COUNTY
ALABAMA AND WAYNE COUNTY MISSISSIPPI EARLY THIS AFTERNOON...

AT 1243 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF YANTLEY TO 17 MILES
WEST OF EUCUTTA...AND WAS MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
HINTON...CYRIL...YANTLEY...EUCUTTA...HALSELL AND ROCK SPRINGS THROUGH
145 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jul 16, 1:42 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT FRI JUL 16 2004

ALZ051>053-MSZ067-075-076-162000-
WASHINGTON-CLARKE-CHOCTAW-PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...BUTLER...CHATOM AND NEW AUGUSTA...
142 PM CDT FRI JUL 16 2004

...A LINE OF INTENSE THUNDERSTORMS WILL MOVE THROUGH WASHINGTON...
CLARKE AND CHOCTAW COUNTIES OF ALABAMA AND PERRY...GREENE AND WAYNE
COUNTIES OF MISSISSIPPI THROUGH 315 PM CDT...

AT 137 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF JACHIN TO 3 MILES NORTHWEST OF
RHODES...AND MOVING SOUTHEAST AT 25 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROBJOHN...CHOCTAW CITY...PENNINGTON...NAHEOLA...MT STERLING...
LAVACA...SMITHTOWN AND PIAVE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:03 AM CDTSevere Thunderstorm WarningMOBSanta Rosa42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.